Alert archive / Oregon / Small Craft Advisories in 2021
Small Craft Advisory 36, NWS Medford, OR
NWS Medford, OR issued this small craft advisory at Mar 19, 2021, 2:45 AM PDT. It took effect at Mar 19, 2021, 11:00 PM PDT. It was in force for 30 hr.
The area
The counties it named.
The facts
- Issued
- Mar 19, 2021, 2:45 AM PDT (09:45 UTC)
- In effect from
- Mar 19, 2021, 11:00 PM PDT
- Expired
- Mar 21, 2021, 5:00 AM PDT
- In force
- 30 hr
- Issued by
- NWS Medford, OR
The text
As transmitted.
321 WHUS76 KMFR 190945 MWWMFR URGENT - MARINE WEATHER MESSAGE National Weather Service Medford OR 245 AM PDT Fri Mar 19 2021 PZZ350-356-370-376-192245- /O.CAN.KMFR.GL.W.0017.000000T0000Z-210319T1200Z/ /O.EXT.KMFR.SE.W.0022.210319T0945Z-210320T0600Z/ /O.NEW.KMFR.SC.Y.0036.210320T0600Z-210320T2100Z/ Coastal waters from Florence to Cape Blanco OR out 10 nm- Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm- Waters from Florence to Cape Blanco OR from 10 to 60 nm- Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm- 245 AM PDT Fri Mar 19 2021 ...HAZARDOUS SEAS WARNING NOW IN EFFECT UNTIL 11 PM PDT THIS EVENING... ...SMALL CRAFT ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 2 PM PDT SATURDAY... * WHAT...South winds 25 to 35 kt. Very steep and hazardous west seas 18 to 23 ft at 15 seconds through this evening, becoming 10 to 14 ft at 12 seconds early Saturday morning. * WHERE...All areas, with the strongest winds and largest seas expected north of Cape Blanco. * WHEN...Gusty south winds will continue through this evening. Very steep and hazardous seas will continue through this evening, then gradually diminish through Saturday morning. * IMPACTS...Very steep and hazardous seas could swamp, capsize, or damage vessels. Bar crossings will become especially treacherous. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... Recreational boaters should remain in port. Commercial vessels should prepare for very steep seas and consider remaining in port until conditions improve. && $$ Visit us at https://www.weather.gov/Medford
4 follow-up statements
984 WHUS76 KMFR 192107 MWWMFR URGENT - MARINE WEATHER MESSAGE National Weather Service Medford OR 207 PM PDT Fri Mar 19 2021 PZZ356-376-201200- /O.CON.KMFR.SE.W.0022.000000T0000Z-210320T0600Z/ /O.EXT.KMFR.SC.Y.0036.210320T0600Z-210320T1200Z/ Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm- Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm- 207 PM PDT Fri Mar 19 2021 ...HAZARDOUS SEAS WARNING REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING... ...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 11 PM THIS EVENING TO 5 AM PDT SATURDAY... * WHAT...Southwest winds 25 to 35 kt. Very steep and hazardous west seas 11 to 14 ft at 15 seconds through this evening, becoming 8 to 10 ft at 12 seconds early Saturday morning. * WHERE...All areas, with the strongest winds and largest seas expected north of Port Orford. * WHEN...For the Hazardous Seas Warning, until 11 PM PDT this evening. For the Small Craft Advisory, from 11 PM this evening to 5 AM PDT Saturday. * IMPACTS...Very steep and hazardous seas could capsize or damage vessels. Bar crossings will become especially treacherous. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... Recreational boaters should remain in port. Commercial vessels should prepare for very steep seas and consider remaining in port until conditions improve. && $$ PZZ350-370-201200- /O.CON.KMFR.SE.W.0022.000000T0000Z-210320T0600Z/ /O.EXT.KMFR.SC.Y.0036.210320T0600Z-210321T0000Z/ Coastal waters from Florence to Cape Blanco OR out 10 nm- Waters from Florence to Cape Blanco OR from 10 to 60 nm- 207 PM PDT Fri Mar 19 2021 ...HAZARDOUS SEAS WARNING REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING... ...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 11 PM THIS EVENING TO 5 PM PDT SATURDAY... * WHAT...Southwest winds 25 to 35 kt. Very steep and hazardous west seas 14 to 26 ft at 15 seconds through this evening, becoming 10 to 12 ft at 12 seconds early Saturday morning. * WHERE...All areas, with the strongest winds and largest seas expected north of Cape Blanco. * WHEN...For the Hazardous Seas Warning, until 11 PM PDT this evening. For the Small Craft Advisory, from 11 PM this evening to 5 PM PDT Saturday. * IMPACTS...Very steep and hazardous seas could capsize or damage vessels. Bar crossings will become especially treacherous. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... Recreational boaters should remain in port. Commercial vessels should prepare for very steep seas and consider remaining in port until conditions improve. && $$ Visit us at https://www.weather.gov/Medford
278 WHUS76 KMFR 200905 MWWMFR URGENT - MARINE WEATHER MESSAGE National Weather Service Medford OR 205 AM PDT Sat Mar 20 2021 PZZ356-201400- /O.EXT.KMFR.SC.Y.0036.000000T0000Z-210320T1400Z/ Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm- 205 AM PDT Sat Mar 20 2021 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 7 AM PDT THIS MORNING... * WHAT...Steep and hazardous west seas 10 to 12 ft at 11 to 12 seconds through early this morning. * WHERE...All areas. * WHEN...Until 7 AM PDT this morning. * IMPACTS...Gusty winds and/or steep seas could capsize or damage smaller vessels. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should remain in port and avoid the area of hazardous conditions. && $$ PZZ350-370-376-202215- /O.EXT.KMFR.SC.Y.0036.000000T0000Z-210321T0300Z/ Coastal waters from Florence to Cape Blanco OR out 10 nm- Waters from Florence to Cape Blanco OR from 10 to 60 nm- Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm- 205 AM PDT Sat Mar 20 2021 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 8 PM PDT THIS EVENING... * WHAT...Steep and hazardous west seas 10 to 12 ft at 11 seconds through early this morning, then 9 to 10 feet at 10 to 11 seconds this morning through early this evening. * WHERE...All areas will be affected by seas hazardous to small craft through early this morning, then through early evening, seas hazardous to small craft will affect all areas from Charleston north to Florence, areas beyond 3 nm of shore south of Charleston to Cape Blanco and beyond 10 nm of shore south of Cape Blanco to Point Saint George. * WHEN...Until 8 PM PDT this evening. * IMPACTS...Gusty winds and/or steep seas could capsize or damage smaller vessels. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should remain in port and avoid the area of hazardous conditions. && $$ Visit us at https://www.weather.gov/Medford
115 WHUS76 KMFR 201352 MWWMFR URGENT - MARINE WEATHER MESSAGE National Weather Service Medford OR 652 AM PDT Sat Mar 20 2021 PZZ356-201500- /O.EXP.KMFR.SC.Y.0036.000000T0000Z-210320T1400Z/ Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm- 652 AM PDT Sat Mar 20 2021 ...SMALL CRAFT ADVISORY WILL EXPIRE AT 7 AM PDT THIS MORNING... Seas have lowered early this morning across the southern inner coastal waters. $$ PZZ350-370-376-210300- /O.CON.KMFR.SC.Y.0036.000000T0000Z-210321T0300Z/ Coastal waters from Florence to Cape Blanco OR out 10 nm- Waters from Florence to Cape Blanco OR from 10 to 60 nm- Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm- 652 AM PDT Sat Mar 20 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING... * WHAT...Steep and hazardous west seas 9 to 10 feet at 10 to 11 seconds this morning through early this evening. * WHERE...Seas hazardous to small craft will affect all areas from Charleston north to Florence, areas beyond 3 nm of shore south of Charleston to Cape Blanco and beyond 10 nm of shore south of Cape Blanco to Point Saint George. * WHEN...Until 8 PM PDT this evening. * IMPACTS...Gusty winds and/or steep seas could capsize or damage smaller vessels. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should remain in port and avoid the area of hazardous conditions. && $$ Visit us at https://www.weather.gov/Medford
356 WHUS76 KMFR 202111 MWWMFR URGENT - MARINE WEATHER MESSAGE National Weather Service Medford OR 211 PM PDT Sat Mar 20 2021 PZZ356-211015- /O.EXB.KMFR.SC.Y.0036.000000T0000Z-210321T1200Z/ Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm- 211 PM PDT Sat Mar 20 2021 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 5 AM PDT SUNDAY... * WHAT...Steep and hazardous west seas 9 to 10 feet at 10 to 11 seconds this morning through early this evening. * WHERE...All waters beyond 3 nm of shore. * WHEN...Until 5 AM PDT Sunday. * IMPACTS...Gusty winds and/or steep seas could capsize or damage smaller vessels. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should remain in port and avoid the area of hazardous conditions. && $$ PZZ350-370-376-211015- /O.EXT.KMFR.SC.Y.0036.000000T0000Z-210321T1200Z/ Coastal waters from Florence to Cape Blanco OR out 10 nm- Waters from Florence to Cape Blanco OR from 10 to 60 nm- Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm- 211 PM PDT Sat Mar 20 2021 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 5 AM PDT SUNDAY... * WHAT...Steep and hazardous west seas 9 to 10 feet at 10 to 11 seconds this morning through early this evening. * WHERE...All waters beyond 3 nm of shore. * WHEN...Until 5 AM PDT Sunday. * IMPACTS...Gusty winds and/or steep seas could capsize or damage smaller vessels. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should remain in port and avoid the area of hazardous conditions. && $$ Visit us at https://www.weather.gov/Medford
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this small craft advisory went out at Mar 18, 8:59 PM PDT, 5 hours 46 minutes earlier.
Area forecast discussion, Mar 18, 8:59 PM PDT, 5 hours 46 minutes before
Area Forecast Discussion
National Weather Service Medford OR
859 PM PDT Thu Mar 18 2021
.SHORT TERM...A front has moved inland and will gradually shift
eastward tonight. Behind this front an upper low and embedded
disturbances will bring additional precipitation and breezy to
gusty winds. Rain and mountain snow are continuing this evening
across inland areas. Along the coast, satellite and radar show a
lull in the shower activity. Expect a period of reduced showers
until late this evening and tonight when the upper low nears the
PacNW coast bringing additional showers. Also with cold air
advection aloft, expect a slight chance for thunderstorms tonight
along the coast and over the coastal waters. Lightning has been
observed over the waters to the north and west earlier today and
this evening. Also, gusty south winds along coastal areas are
expected to increase tonight as the low nears the coast and a
disturbance rotates around the low and into the region.
Inland, the main band of precipitation is currently centered along
and just west of the Cascades. Overall precipitation amounts have
been generally light, except for some moderate precipitation along
the coast, coastal mountains, into southern Josephine County and
western and central Siskiyou County. Snow levels are near 4000 to
5500 feet this evening. As showers move into the area, snow levels
will lower late this evening and tonight 2500 to 3500 feet.
However, snowfall accumulations are expected to be light during
this period.
Breezy to gusty conditions will continue for much of the area
tonight, strongest along the coast, over the mountains and for
areas east of the Cascades. The stronger winds observed earlier
today in valleys west of the Cascades, including the Shasta and
southern portions of the Rogue Valley, have lowered some late
today and this evening. Strong gusty south winds are continuing
eastern portions of the area, mainly across the mountains in Lake
and Modoc Counties. Additionally strong, gusty winds are likely
over the higher mountains through tonight.
Friday and Friday night, the upper low centered to the north will
gradually push inland. Then a upper trough will linger on
Saturday. The upper low and trough will keep a cold and showery
pattern in place Friday and Saturday. Cold air aloft and weak
instability will also result in a slight chance for thunderstorms
along the coast and over the coast waters Friday morning and late
Friday afternoon into Friday evening. Also some graupel is
possible with any heavier showers, especially for areas west of
the Cascades late Friday afternoon and Friday evening. For
additional details on the Friday and Saturday forecast, please see
the discussion below.
&&
.AVIATION...For the 19/00Z TAF Cycle...Overall, conditions vary
between VFR/MVFR with areas of higher terrain obscured and light
rain/snow. But, areas of IFR/LIFR are present in the Mt Shasta
region, where upslope flow is causing steadier precipitation. Breezy
to gusty winds will continue this evening, highest along the coast,
in the Shasta Valley and over the east side with gusts occasionally
near 30kt. Expect Widespread mountain wave turbulence along and east
of the Cascades.
Winds will gradually ease tonight into Friday morning and most areas
will see precipitation diminish, but another disturbance will bring
more persistent showers and even a slight chance of thunder to the
coast and just inland. Low-level wind shear is again a potential
hazard along the coast and west side valleys as this following
disturbance moves onshore Friday morning.
-Spilde/Miles
&&
.MARINE...Updated 800 PM PST Thursday 18 Mar 2021...
A second strong front approaches the region tonight. South gales are
expected again tonight into early Friday morning, largely north of
Cape Blanco. Despite the gales not reaching farther south, have left
the gale warning up due to the very steep fresh swell from the
previous gales mixing with a building long period west swell. On
Friday, hazardous seas will continue, with the long period swell
resulting in large breaking waves around 22 to 25 feet. Area bar
conditions are likely to become hazardous during this time.
Additional fronts keep winds moderately strong through Friday into
Saturday morning with small craft advisory conditions continuing
into the early part of the weekend. Then, high pressure will bring a
break in the activity Saturday into Sunday. Another front is
expected to move onshore Sunday night into Monday. -Schaaf/Miles
&&
.PREV DISCUSSION... /Issued 238 PM PDT Thu Mar 18 2021/
SHORT TERM...This afternoon through Saturday night...Strong gusty
winds continue across the area this afternoon. Winds across the west
side peaked early this morning, but gusts of 20 to 30 mph continue
and will diminish late this afternoon and evening. East of the
Cascades, winds are ramping up and will remain strong into this
evening then diminish overnight. Wind advisories remain in effect,
and details can be found at NPWMFR. Precipitation amounts have
ranged from around half an inch along the southern coast and in
southern Siskiyou County, to around 0.20"-0.30" along the coast
north of Cape Blanco and in the Umpqua Basin, to less than a quarter
of an inch for West Side Valleys. The exception though would be the
Rogue Valley where strong downsloping winds have maintained dry
conditions so far. A few hundreths have fallen across the East Side,
and those that haven't seen much precipitation yet will see a bit
more this afternoon and evening, although not a considerable amount.
This front is weakening as it progresses eastward and model
precipitation amounts have trended lower. Snow levels have been
hovering around 5000 ft today, except closer to 4000 ft in the Mt
Shasta region. Although there have been brief periods of snow and
rain/snow mix at Mt Shasta City, roads remain wet and rain remains
the dominant precipitation type. Given the trend in lower
precipitation amounts and the higher snow levels, have decided to
cancel the Winter Weather Advisory above 3500 ft and to downgrade
the Winter Storm Warning to an Advisory above 4000 ft.
Snow levels will lower this evening and overnight, down to 2500 to
3000 ft, but precipitation will transition to showers as a secondary
impulse pushes through the area early Friday. Amounts will be much
less than what's expected today, with generally less than an inch of
accumulation expected through Friday morning, so we aren't expecting
much in the way of winter impacts. The upper trough swings overhead
late Friday afternoon and evening and showers will become numerous
across the area. Also, a 500 mb -30 C cold pool moves overhead
Friday, and thunderstorms will be possible along the coast and over
the coastal waters due instability increases. Showers continue
overnight Friday as the trough continues eastward over the area, but
showers will be focused along and west of the Cascades. As we head
into Saturday, the trough axis will be centered over the OR/ID
border, leaving the area under northwest flow. This will continue
showers through the afternoon, focused along the northwest facing
slopes and along and west of the Cascades. Showers taper off in
the evening with dry conditions for most areas Saturday night into
Sunday. /BR-y
LONG TERM...Sunday through Thursday, March 21-25, 2021...The
progressive pattern will continue Sunday into next week with
disturbances coming in primarily northwest flow aloft.
We'll be beneath a short wave ridge on Sunday, so we're expecting
dry weather with temperatures near or just slightly below normal
values. Overall, we expect some sunshine, especially for areas south
and east of the Umpqua Divide, but high clouds will likely move in
as the next fast-moving disturbance comes in over the top of upper
ridging offshore. This system (cold front) will arrive and move
onshore Sunday night into Monday, with showers likely along and west
of the Cascades and diminishing shower chance for areas farther
south and east. Locally breezy conditions are possible, especially
east of the Cascades in the aftn/eve. Only minor temp changes are
expected with the front (perhaps a couple of degrees lower inland
compared to Sunday).
The upper air disturbance will dig into the Great Basin/Four Corners
region on Tuesday. Surface high pressure building into the area with
a period of N through E winds (offshore flow) should allow us to dry
out with a mild afternoon (generally 5-10 degrees higher than on
Monday).
Models, ensembles and clusters continue to show upper ridging
building near or just offshore of the West Coast mid-late next week
and into next weekend. We'll likely be on the NE periphery of the
ridge initially, so we'll remain in NW flow aloft. This will
probably allow at least one more disturbance (not too dissimilar
from the one on Monday) to come over the top and flatten the ridge
briefly late Wednesday into Thursday. NBM PoPs have increased for
this time period, so have adjusted the forecast to reflect this with
the highest precip chances north of OR/CA border. A dry, mild
pattern is likely Friday into the 1st half of next weekend as the
upper ridge shifts a bit eastward. -Spilde
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...High Surf Advisory until 5 PM PDT Friday for ORZ021-022.
Wind Advisory until 11 PM PDT this evening for ORZ030-031.
CA...Wind Advisory until 11 PM PDT this evening for CAZ085.
Winter Weather Advisory until 11 PM PDT this evening above 4000
feet in the for CAZ082-083.
Winter Weather Advisory until 11 PM PDT this evening above 4500
feet in the for CAZ080.
Pacific Coastal Waters...Gale Warning until 5 AM PDT Friday for PZZ350-356-370-376.
Hazardous Seas Warning from 5 AM to 11 PM PDT Friday for
PZZ350-356-370-376.
CCNearby
Small Craft Advisories in Oregon, 2021Every small craft advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.